Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

ADR REPORT
[Download PDF
 
Year : 2010  |  Volume : 56  |  Issue : 4  |  Page : 305-306  

Tardive oculogyric crisis associated with amisulpride monotherapy

DN Mendhekar1, D Lohia2, P Kataria3,  
1 Neuropsychiatry and Headache Clinic 10867, Pratap Nagar, New Delhi, India
2 Long Island Jewish Medical Center, New York, USA
3 Level 5 Clinic, Alma Street Centre, Fremantle Hospital, Fremantle WA 6160, Australia

Correspondence Address:
D N Mendhekar
Neuropsychiatry and Headache Clinic 10867, Pratap Nagar, New Delhi
India

Abstract

Oculogyric crisis (OGC) is a dystonic and distressing side- effect which occurs immediately after the administration of high-potency antipsychotic drugs and is usually reported as a subtype of dystonia. We report a case of a young woman with schizophrenia who presented with tardive OGC related to amisulpride.



How to cite this article:
Mendhekar D N, Lohia D, Kataria P. Tardive oculogyric crisis associated with amisulpride monotherapy.J Postgrad Med 2010;56:305-306


How to cite this URL:
Mendhekar D N, Lohia D, Kataria P. Tardive oculogyric crisis associated with amisulpride monotherapy. J Postgrad Med [serial online] 2010 [cited 2019 Dec 10 ];56:305-306
Available from: http://www.jpgmonline.com/text.asp?2010/56/4/305/70947


Full Text

A 22-year-old female who had no personal or family history of neurological or movement disorder was diagnosed as a case of paranoid schizophrenia (duration eight months) as per DSM IV criteria. Treatment was initiated with tablet amisulpride 100 mg/d. The dose was later increased to 400 mg/d over four weeks with moderate improvement in her psychotic symptoms. At Week 18 of amisulpride 400 mg therapy, she developed up rolling of eyeballs and it was so obvious that only her sclera could be visible. She had to make an effort to blink. Voluntarily she could control up rolling of her eyes for 1-2 min. This phenomenon would occur once every two to three days mainly in the evenings and would last for 2-3 h. She would get extremely distressed and anxious during this period. Initially, relatives tried to reassure her in order to calm her down. Given the spontaneous remission of the episodes, they later interpreted her symptoms as an attention-seeking behavior. Careful assessment did not reveal any evidence of psychological gain and she continued to complain about these symptoms. Neurological examination did not show any additional findings and no abnormal movements were noticed in other parts of the body. The brain magnetic resonance imaging (MRI) and electroencephalogram (EEG) did not reveal any abnormality. She was not treated with any other psychotropic drugs. There was no exacerbation of her psychotic illness during this period. Two weeks after the onset of this adverse event, trihexiphenidyl 6 mg/d was added without any improvement. Subsequently, trihexiphenidyl and amisulpride were replaced by clozapine 25 mg/d increasing to 200 mg/d over a period of four weeks with complete amelioration of these adverse events. She experienced this distressing symptom for a total of four months.

The temporal relation between treatment with amisulpride and occurrence of OGC suggests that tardive OGC may be attributable to amisulpride. The Naranjo adverse drug reaction probability scale indicated a 'probable' relationship between OGC and amisulpride therapy in this patient. [1] Whereas other atypical neuroleptics such as clozapine [2],[3] olanzapine [4] and aripiprazole [5] have been implicated in the induction of tardive OGC, the association of tardive OGC with amisulpride has not yet been reported. To the best of our knowledge, there are very few reported cases of tardive dystonia (TDt) and tardive dyskinesia (TD) with amisulpride therapy. Previously reported two cases suffering from schizophrenia developed TD while on 400 mg/d and 800 mg/d of amisulpride therapy respectively [6],[7] and one case developed TDt while on low-dose amisulpride (200 mg/d). [8] Acute onset oculogyric crisis has also been reported with this drug [9] but ours is the first report of a tardive OGC associated with amisulpride. The pathophysiology of tardive OGC is not fully understood. Amisulpride is an alkylsulphone derivative of the substituted benzamide, with high affinity for presynaptic D2/D3 receptors. At low dosages (100-300 mg/day), amisulpride binds preferentially to D2/D3 presynaptic autoreceptors, increasing dopaminergic transmission in the prefrontal cortex, whereas dosages between 400-800 mg/day result in antagonism of postsynaptic dopamine receptors. [10] Blockade of dopamine postsynaptic receptors at higher dosages could be the best possible explanation for the occurrence of this rare adverse event.

References

1Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
2Dave M. Tardive oculogyric crisis with clozapine. J Clin Psychiatry 1994;55:264-5.
3Uzun O, Doruk A. Tardive oculogyric crisis during treatment with clozapine: Report of three cases. Clin Drug Investig 2007;27:861-4.
4Vaiha VN, Naik PM, Deotale P. Unusual case reports: Tardive oculogyric crisis (tardive syndromes). Indian J Psychiatry 2007;49:219-20.
5Lim HK, Pae CU, Lee C, Lee CU. Tardive dystonic symptoms associated with aripiprazole treatment. Prog Neuropsychopharmacol Biol Psychiatry 2008:15;32:589-90.
6Fountoulakis KN, Panagiotidis P, Siamouli M, Kantartzis S, Mavridis T, Lacovides A, et al. Amisulpride-induced tardive dyskinesia. Schizophr Res 2006;88:232-4.
7Masdrakis VG, Papadimitriou GN, Papageorgiou C, Kouzoupis A, Giailoglou D, Soldatos CR. Development of tardive dyskinesia in a patient taking amisulpride. Prog Neuropsychopharmacol Biol Psychiatry 2007;31:586-7.
8Sevincok L, Balci V, Akyildiz U. Tardive dystonia associated with low-dose of amisulpride: A case report. J Clin Psychopharmacol 2008;28:573-4.
9Mendhekar DN, Yajuvendra B, Aggarwal A. Amisulpride-induced both oculogyric crisis and trismus. Indian J Med Sci 2009;62:239-41.
10Mφller HJ. Amisulpride: Limbic specificity and the mechanism of antipsychotic atypicality. Prog Neuropsychopharmacol Biol Psychiatry 2003;27:1101-11.

 
Tuesday, December 10, 2019
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer